Michigan, 2025Winter Weather in Michigan, March 24 to 25, 2025
March 24 to 25, 2025 · NWS MQT · 1 event in 1 county or zone
Lake effect snow developed behind a low pressure system, leaving moderate to locally heavy totals in its wake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow developed behind a low pressure system, leaving moderate to locally heavy totals in its wake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 24, 3:10 AM EST, 1 hour 50 minutes earlier. Its key messages:
- "System" snow gives way to lingering lake effect/enhanced snow in the NW wind snow belts today. Moderate to heavy snowfall rates in excess of a half-inch per hour will be possible in the north-central and western UP this morning into the early afternoon (30% chance).
- Lighter lake effect snow persists in the eastern UP tonight.
- With daytime highs warming well above freezing toward the end of the month, ice conditions on interior lakes and rivers are becoming increasingly dangerous.
Area forecast discussion, Mar 24, 3:10 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
410 AM EDT Mon Mar 24 2025
.KEY MESSAGES...
- "System" snow gives way to lingering lake effect/enhanced snow in
the NW wind snow belts today. Moderate to heavy snowfall rates in
excess of a half-inch per hour will be possible in the north-central
and western UP this morning into the early afternoon (30% chance).
- Lighter lake effect snow persists in the eastern UP tonight.
- With daytime highs warming well above freezing toward the end
of the month, ice conditions on interior lakes and rivers are
becoming increasingly dangerous.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 410 AM EDT Mon Mar 24 2025
Deep 994mb low pressure is centered over northern Lake Michigan
early this morning, and should continue to move over the Straits of
Mackinac by sunrise before exiting over Lake Huron this afternoon.
At the surface, the associated occluded front is extending into the
central UP, and should continue sweeping through the eastern half of
the UP through the rest of the pre-dawn hours. Light snow continues
across most of the UP, though satellite and radar indicated a swath
of steadier, comparatively heavier snow across the central UP.
Additionally, we continue to anticipate localized lake/terrain
enhancement near and immediately inland of Superior across the
western and north-central UP with onshore flow. For its part, the
latest HREF continues to show widespread 0.25-0.50in/hr snowfall
rates the rest of tonight, with heavier embedded snowfall rates in
excess of a 0.5in/hr in the higher terrain inland of Superior in the
north-central UP. Even heavier rates as high as 1in/hr are indicated
across in the higher terrain of the far southwestern UP, from around
Ironwood to the Porcupines. This should leave us with a widespread 1-
2in of snowfall across most of the UP the rest of tonight, with
higher totals up to 1-3in in northern Marquette county and as much
as 2-5in in western Gogebic county.
"System" snow largely wraps up from west to east after sunrise as
the frontal boundary moves through, but chilly NW flow will keep in
land enhanced snow in the NW snow belts of the western, north-
central, and eastern UP the rest of today into tonight. Snowfall
rates remain fairly elevated in the north-central and western UP,
with embedded rates in excess of 0.5in/hr especially where upslope
enhancement can occur amid N/NW flow. Snowfall rates fall back by
the late afternoon, and as soundings in the western UP show drier
air aloft and lowering inversion heights, we may even see LES
starting to taper off - at least south of the Keweenaw. Into
tonight, snow will be increasingly isolated to the far eastern UP.
Snow should also turn fluffier today, with SLRs around 13-15:1 in
the snow belts.
As far as additional totals today through tonight. Light amounts
below an inch are expected in the interior of the UP before
additional snow becomes concentrated in the LES belts this
afternoon. Meanwhile, the NW snow belts stand to pick up a
widespread 2-4 inches today through tonight. However, with initially
heavier snowfall rates in the higher terrain of northern Marquette
and Baraga counties this morning, heavier amounts of 5-8in will be
possible today through tonight.
With accumulating snow and embedded moderate to heavy snowfall rates
potentially leading to hazardous travel through the morning
commute, winter weather headlines remain in place this morning.
Otherwise, look for temperatures peaking in the lower to mid 30s
across most of the UP today before falling back into the teens and
20s tonight.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 407 AM EDT Mon Mar 24 2025
Lake effect snow will be diminishing from west to east Tuesday
morning as approaching high pressure ushers in a drier air mass.
Snow showers will linger a bit longer in the east half where a
longer fetch/residence time over the lake helps support weak lake
inversion heights upwards of 5k ft through the early afternoon
before diminishing and drying out. Overall light snow accumulations
an inch or less east of Munising possible before snow showers ultimately
tapers off. High pressure keeps quiet and seasonable weather
around through at least Thursday, where a weak shortwave presses
across northern Ontario, sending a cold front across the Upper
Great Lakes sometime Thursday morning. Guidance is split on
whether any light snow showers will accompany fropa or trail
behind it as 850mb temps just barely cool enough to support
light LES showers. Kept a dry forecast for now.
PoPs increase Friday into next weekend as model guidance
hints at potentially impactful winter weather returning to the Upper
Great Lakes with several phasing shortwaves and decent mid-level
warm air advection, which could spell messy mixed precip. Both the
latest LREF (though only comprised of the GEPS and GEFS) and NBM
depict 6 hourly probabilities for a glaze of freezing rain
accumulation across the s-central UP increasing to 20-40% Friday
afternoon persisting all the way through Sunday evening, which could
paint significant travel hazards if this trend continues... The good
thing is that there is still plenty of time for deterministic models
and their respective ensemble suites to change, as the spread
amongst both model outputs is quite high at this range. These trends
will be monitored closely over the coming workweek.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 122 AM EDT Mon Mar 24 2025
Late winter storm continues to bring low cigs/vsby to the terminals,
with some improvement late in the period. IFR/LIFR cigs/vsbys
expected at all terminals to start the period, although there are
some holes in the precipitation shield which could lead to better
visiblity at SAW early in the period. Winds become northerly to
northwesterly by this morning, leading to lake enhanced
precipitation, which should result in vsbys lowering again at SAW if
they have not already. Wind gusts to 25 kt will be common through
the day. Snow showers will become less prevalent this afternoon with
cigs/vsbys improving to MVFR.
&&
.MARINE...
Issued at 407 AM EDT Mon Mar 24 2025
Gusty winds 25 to 30 kts back to the north-northwest through
daybreak as sfc low pressure departs northeastward into southern
Quebec, focusing into the eastern lake through the rest of the day.
Winds diminish below 25 knots early Tuesday morning as the pressure
gradient slackens over Lake Superior and high pressure builds in
from the west. This trend continues where relatively light winds
below 20 kts persist through Wednesday. A passing cold front
Thursday morning kicks light southwest winds out of the northwest,
increasing gusts to around 25 knots. Guidance suggests a low chance
(<40% chance) for Gales to 35 knots mainly confined to the far
northeastern lake between Michipicoten Island and the far northern
Canadian shoreline.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 2 PM EDT /1 PM CDT/ this afternoon
for MIZ001-003-009.
Winter Weather Advisory until 2 PM EDT this afternoon for
MIZ002-004-005-084.
Winter Weather Advisory until 11 AM EDT this morning for
MIZ006-007-014-085.
Winter Storm Warning until 7 AM CDT this morning for
MIZ010>012.
Winter Weather Advisory until 8 AM EDT this morning for MIZ013.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...LC
LONG TERM...BW
AVIATION...Thompson
MARINE...BWHazardous weather outlook, Mar 24, 3:43 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
443 AM EDT Mon Mar 24 2025
MIZ001>007-009>014-084-085-250845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
443 AM EDT Mon Mar 24 2025 /343 AM CDT Mon Mar 24 2025/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Moderately heavy lake effect snow persists across the NW wind
snow belts this morning. See the latest Winter Weather Products
for additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through social
media.
LSZ162-240>251-263>267-250845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
443 AM EDT Mon Mar 24 2025 /343 AM CDT Mon Mar 24 2025/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-250845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
443 AM EDT Mon Mar 24 2025
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LC
Winter Weather, Alger
- When
- March 24, 5:00 AM EST to March 25, 6:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Lake effect snowfall totals ranged from 4 to 10 inches, with the highest totals in the western part of the county near Deerton. Key impacts: travel delays.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in American Samoa, March 24, 2025$515,000 · 7 events
- Damaging Winds in Louisiana, March 24, 2025$110,000 · 87 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 24, 2025$30,000 · 1.25 in hail · 12 events
- Winter Weather in Maine, March 24, 202510 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24, 202561 kt wind · 4 events
- High Wind in Montana, March 24, 202556 kt wind · 4 events
- Damaging Winds in Texas, March 24, 202564 kt wind · 4 events
- Strong Wind in Colorado, March 24, 20253 events
- Damaging Winds in Texas, March 24, 202572 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24, 20252 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 24, 20252 events
- Sneakerwave in Oregon, March 24 to 25, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249242.